Skip to content
My WebMD Sign In, Sign Up

Children's Health

Font Size

FDA: Codeine May Be Risky for Kids After Surgery

Parents Should Watch for Overdose Warning Signs
By
WebMD Health News
Reviewed by Louise Chang, MD

Aug. 15, 2012 -- The FDA today issued a warning about the risks of prescription pain relievers with codeine in children.

The drugs are often given to treat pain after surgery to remove the tonsils or adenoids.

The FDA codeine warning comes after three children died and one had a life-threatening reaction after taking the medicine.

Codeine is converted to morphine in the body. However, some people metabolize it so rapidly that they have higher-than-normal levels of morphine in their blood.

If those levels become too high, overdose and death can occur.

If a child is prescribed codeine-containing medicine, the FDA urges doctors to use the lowest effective dose for the shortest time possible.

Parents should watch carefully for symptoms of overdose.

The symptoms include:

  • Difficulty being wakened
  • Excessive sleepiness
  • Confusion
  • Difficult or noisy breathing

If parents notice any of these, they should stop giving the codeine and get medical help right away, the FDA says.

According to the FDA, this problem of metabolizing codeine too quickly occurs in 1 to 7 of every 100 people. However, that number may rise to 28 of 100 in some ethnic groups.

Today on WebMD

child with red rash on cheeks
What’s that rash?
plate of fruit and veggies
How healthy is your child’s diet?
 
smiling baby
Treating diarrhea, fever and more.
Middle school band practice
Understanding your child’s changing body.
 

worried kid
fitArticle
boy on father's shoulder
Article
 
Child with red rash on cheeks
Slideshow
girl thinking
Article
 

babyapp
New
Child with adhd
Slideshow
 
rl with friends
fitSlideshow
Syringes and graph illustration
Tool